Alert archive / Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Aug 1, 2021, 6:35 AM EDT for City of Danville, Virginia. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2021, 6:35 AM EDT (10:35 UTC)
- Expired
- Aug 1, 2021, 7:15 AM EDT
- In force
- 40 min
- Issued by
- NWS Blacksburg, VA
County City of Danville, VA
The radar
The Roanoke radar (KFCX), 106 km from the middle of the area, began a volume at 10:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 10.6 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 1676 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
464
WWUS81 KRNK 011035
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
635 AM EDT Sun Aug 1 2021
NCZ005-006-VAZ044-058-011115-
Rockingham-Caswell-Halifax-Pittsylvania-
635 AM EDT Sun Aug 1 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ROCKINGHAM...
NORTHERN CASWELL...SOUTHEASTERN PITTSYLVANIA AND SOUTHWESTERN
HALIFAX COUNTIES AND THE CITY OF DANVILLE...
At 634 AM EDT, a strong thunderstorm was located over Gatewood, or
over Danville, moving east at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Danville...
South Boston...
Yanceyville...
Bethel...
Providence...
Blairs...
and Turbeville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3642 7959 3673 7941 3670 7892 3654 7894
3654 7914 3638 7915
TIME...MOT...LOC 1034Z 266DEG 26KT 3656 7943
$$
ASWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 1, 5:26 AM EDT, 1 hour 9 minutes earlier.
Area forecast discussion, Aug 1, 5:26 AM EDT, 1 hour 9 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 526 AM EDT Sun Aug 1 2021 .SYNOPSIS... Low pressure and a cold front will remain stalled over the Carolinas through Monday leading to showers and thunderstorms for the region this morning. After a dry day on Monday, rain returns Tuesday along with cooler temperatures as the front aligns from the Delmarva through Georgia. Little change in this weather pattern is expected through Friday. && .NEAR TERM /THROUGH TONIGHT/... As of 500 AM EDT Sunday... Best chance of showers and thunderstorms still this morning... Satellite loops placed short wave over southwest Virginia early this morning. This wave will continue to move east with a majority of the showers and thunderstorms crossing southern Virginia and northwest North Carolina before noon. Air mass ahead of this feature has some 0-3km bulk shear, enough to support more organized storms. Best chance for any storms to become severe will be east of a Buckingham to Wilkesboro line this morning, then then threat will be farther east, mainly Charlotte Court House, VA to Reidsville, NC if any storm are still this far west this afternoon. Clouds will keep temperature rise in check but starting out mild so most locations will reach the 80s in the foothills and piedmont and the 70s in the mountains. Have added fog in for parts of southeast West Virginia tonight where low clouds will bank up along the west side of the mountains. Otherwise there will be a general clearing trends, especially east of the Blue Ridge this afternoon and tonight where the surface and low level wind will be out of the northwest. && .SHORT TERM /MONDAY THROUGH WEDNESDAY/... As of 410 AM EDT Sunday... Below average temperatures and increasing rain chances Tuesday into Wednesday... Not much really changes in the short term part of the forecast as our upper level trough continues to hold strong over the eastern CONUS. High pressure will continue to build off to our north and east while a front remains stalled just to our south along the VA/NC coast back into the lower Mississippi River Valley. This front will act as a set of railroad tracks for several waves of energy riding the base of our upper level trough heading into the midweek period. Current 00z guidance continues to paint Tuesday as our wettest day with a break Wednesday then another wave in the latter half of the week. Most of the guidance continues to show subtle differences on overall timing and placement of the heaviest rain axis. The NAM and GFS have increasing confidence in keeping the deeper moisture off to our south into the North Carolina mountains/foothills and points east toward the coast. The Euro remains a bit further north with a moisture convergent zone from the Alleghany Highlands/Greenbrier Valley wrapping south and east into the Southside of Virginia and NC/VA Piedmont. For now these are the areas that remain with PoPs of 50 percent or better. A little wiggle in the front or pieces of energy could be the big difference as to who sees what. Thunderstorm activity also looks to be reduced with better dynamics modeled to stay south and east of our area. High pressure wedging down from the north and incoming cloud cover from the south will reduce max temperatures quite a bit. We could be looking at highs 5 to 15 degrees below average with most locations in the west hanging in the low to mid 70s Tuesday afternoon. Our shortwave energy looks to kick east by Tuesday night with a break in the action Wednesday. A few diurnally driven showers and storms cannot be ruled out but coverage does not appear to be widespread. Temperatures will rebound slightly with some breaks in the clouds as high temperatures look to push back toward 80 degrees. Confidence remains moderate in the short term based upon subtle differences in current model trends. Timing and placement of the pieces of shortwave energy riding the front/upper trough will be important to PoP adjustments Tuesday into Wednesday. && .LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/... As of 410 AM EDT Sunday... Daily chances for showers and storms with a gradual warming trend late next week... The chance for diurnally driven shower and storm remains as our upper trough has yet to budge over the eastern CONUS. The trough continues to be blocked by strong ridging over the western Atlantic and central Plains region. This ridging is also holding up our stalled front that is draped from the North Carolina south into central Georgia. As a result, south to southwest flow will continue to pump moisture in along with additional pieces of subtle shortwave energy. With that said, we are not expecting any washouts, but instead a trend that is typical of late summer with the high chances for showers/storms remaining confined to the afternoon hours. For now, kept with a trend of cutting back PoPs from current NBM guidance. General thinking was that Thursday would be the better day for shower/storm coverage then Friday and Saturday as our next shortwave pivots through. The 00z GFS and Euro tend to agree with this with lower PoPs of 30-40 percent or less heading into the weekend. For now, went with a blend of the two models along with our previous forecast trending PoPs downward from Thursday evening into the day Saturday. Temperatures look to gradually warm heading into the weekend. We'll start the period at or slightly below normal Thursday with highs pushing back toward 80 degrees. By Friday and Saturday 500 mb heights start to rise along with our temperatures. Highs will be back in the mid to upper 80s with above normal lows through the remainder of the period. Forecast confidence in the overall pattern remains high. Low confidence in the timing/placement of shortwave energy and rainfall through late week. && .AVIATION /09Z SUNDAY THROUGH THURSDAY/... As of 215 AM EDT Sunday... Short wave crossing the Mid Atlantic region will bring showers and isolated thunderstorms to southwest Virginia, northwest North Carolina and southeast West Virginia this morning. Expect a majority of the precipitation to be east of KLYH and KDAN by 16Z/noon. As the rain ends, MVFR fog may form this morning before daytime mixing begins. MVFR clouds will develop in the piedmont of Virginia and North Carolina early this morning. Models spread these lower clouds west into KLYH and KDAN before 12Z/8AM. Ceilings will gradually lift during the day, becoming VFR in the piedmont around noon and over the mountains by 20Z/4PM. Northwest surface and low level wind behind this feature will hold clouds in the mountains through the afternoon, but expect clearing east of the Blue Ridge. Look for west to northwest winds at 6-12kts with low end gusts to 20kts west of the Blue Ridge this afternoon. Average confidence for ceilings. Below average confidence for the formation of any fog this morning and again tonight. Above average confidence for wind. Extended Aviation Discussion... Upslope IFR stratus on the western slopes of the central Appalachians will develop overnight, giving KLWB and KBLF the potential for IFR ceilings early Monday. Scattered daily showers and thunderstorms are expected through midweek, with the best chance being over the mountains on Tuesday and again Thursday, especially in northwest North Carolina. Late night/early morning fog will be on the increase as well. However, there will still be VFR periods during each day. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AMS NEAR TERM...AMS SHORT TERM...ET LONG TERM...ET/WP AVIATION...AMS/RAB
Hazardous weather outlook, Aug 1, 5:40 AM EDT, 55 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 540 AM EDT Sun Aug 1 2021 NCZ005-006-VAZ044>047-058-059-020945- Rockingham-Caswell-Pittsylvania-Campbell-Appomattox-Buckingham- Halifax-Charlotte- 540 AM EDT Sun Aug 1 2021 This Hazardous Weather Outlook is for north central North Carolina, central Virginia and south central Virginia. .DAY ONE...Today and tonight. Isolated to scattered thunderstorms are expected today. A few of these storms could become strong to severe, especially this morning, with damaging wind gusts the primary threat. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-043-WVZ042>044-507- 508-020945- Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-Smyth- Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig- Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin- Bedford-Amherst-Henry-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 540 AM EDT Sun Aug 1 2021 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 1, 4:35 AM EDT, 2 hours before
Special Weather Statement
National Weather Service BLACKSBURG VA
435 AM EDT Sun Aug 1 2021
NCZ020-010900-
Yadkin-
435 AM EDT Sun Aug 1 2021
...A SHOWER WILL AFFECT SOUTHEASTERN YADKIN COUNTY...
At 434 AM EDT, a shower was located over Yadkinville, moving east at
35 mph.
Winds in excess of 40 mph are possible with this shower.
Locations impacted include...
Yadkinville...
East Bend...
Courtney...
Huntsville...
Shacktown...
Enon...
and Lone Hickory.
LAT...LON 3605 8076 3620 8076 3622 8043 3621 8045
3618 8044 3614 8044 3612 8046 3612 8049
3611 8051 3608 8051 3605 8050
TIME...MOT...LOC 0834Z 272DEG 30KT 3613 8064
ETSpecial weather statement, Aug 1, 5:22 AM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
522 AM EDT Sun Aug 1 2021
NCZ001-002-VAZ015-010945-
Ashe-Alleghany-Grayson-
522 AM EDT Sun Aug 1 2021
...A SHOWER WILL AFFECT
NORTHWESTERN ALLEGHANY...NORTHERN ASHE COUNTIES IN NORTHWESTERN NORTH
CAROLINA AND WESTERN GRAYSON COUNTIES IN SOUTHWESTERN VIRGINIA...
At 522 AM EDT, a shower was located over Nella, or over Whitetop,
moving east at 45 mph.
Winds in excess of 30 mph are possible with this shower.
Locations impacted include...
Sparta...
Lansing...
Whitetop...
Mouth Of Wilson...
Ashland...
Troutdale...
and Volney.
LAT...LON 3646 8171 3647 8170 3653 8171 3660 8167
3661 8164 3662 8162 3664 8160 3666 8156
3666 8155 3667 8154 3674 8137 3676 8127
3676 8123 3649 8112 3639 8170 3644 8172
TIME...MOT...LOC 0922Z 248DEG 37KT 3657 8159
ETSpecial weather statement, Aug 1, 6:25 AM EDT, 10 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
625 AM EDT Sun Aug 1 2021
VAZ058-011100-
Halifax-
625 AM EDT Sun Aug 1 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HALIFAX COUNTY...
At 624 AM EDT, a strong thunderstorm was located over Ridgeway, or
near Ingram, moving east at 35 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
South Boston...
Halifax...
Clover...
Ingram...
Nathalie...
Scottsburg...
and Mt Laurel.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
LAT...LON 3669 7866 3671 7918 3693 7912 3699 7882
3695 7878 3696 7877 3698 7877 3698 7875
3700 7874 3694 7873 3692 7875 3688 7870
3676 7868 3674 7869 3672 7867
TIME...MOT...LOC 1024Z 259DEG 29KT 3681 7912
ASSpecial weather statement, Aug 1, 6:35 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
635 AM EDT Sun Aug 1 2021
NCZ005-006-VAZ044-058-011115-
Rockingham-Caswell-Halifax-Pittsylvania-
635 AM EDT Sun Aug 1 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ROCKINGHAM...
NORTHERN CASWELL...SOUTHEASTERN PITTSYLVANIA AND SOUTHWESTERN
HALIFAX COUNTIES AND THE CITY OF DANVILLE...
At 634 AM EDT, a strong thunderstorm was located over Gatewood, or
over Danville, moving east at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Danville...
South Boston...
Yanceyville...
Bethel...
Providence...
Blairs...
and Turbeville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3642 7959 3673 7941 3670 7892 3654 7894
3654 7914 3638 7915
TIME...MOT...LOC 1034Z 266DEG 26KT 3656 7943
ASThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 5:22 AM EDT | Special Weather Statement | RNK | Grayson | 23 min |
| Aug 1, 6:25 AM EDT | Special Weather Statement | RNK | Halifax | 35 min |
| Aug 1, 7:04 AM EDT | Special Weather Statement | RNK | Halifax | 56 min |
| Aug 1, 4:35 AM EDT | Special Weather Statement | RNK | Yadkin | 25 min |
| Aug 1, 12:26 PM EDT | Special Weather Statement | RNK | Stokes | 34 min |
| Aug 1, 12:46 PM EDT | Special Weather Statement | RNK | Forsyth | 29 min |
Nearby
Special Weather Statements in Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.